Minnesota, 2006

Flash Flood in Minnesota, August 10, 2006

August 10, 2006 · NWS FGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 10, 1:17 PM CST, 13 minutes earlier.

Area forecast discussion, Aug 10, 1:17 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
217 PM CDT THU AUG 10 2006

.SHORT TERM...
WATER VAPOR LOOP THRU 1830Z SHOWS WEST END OF A VORT RIGHT OVER
THE RED RIVER NEAR GRAND FORKS-FARGO...WITH ERN EDGE NR FOSSTON.
CLUSTER OF CONVECTION WITH VORT WILL CONTINUE TO DEVELOP/DISSIPATE
WESTWARD AS WHOLE AREA LIKELY MOVES VERY SLOWLY EAST AND SOUTHEAST
AS VORT VERY SLOWLY MOVES THRU NW MN. LAPS SHOWS 3000 J/KG JUST
WEST OF THE RED RIVER...WITH ILL-DEFINED INVERTED TROUGH APPARENT
FROM JUST NEAR CANDO TO DEVILS LAKE TO JUST EAST OF JAMESTOWN THEN
TO NEAR SISSETON. ALL THESE FEATURES WILL ALLOW SCATTERED
CONVECTION TO CONTINUE INTO THE EVENING. UNSURE WHAT TO DO WITH
CURENT VORT IN WRN ND AS THIS IS ALSO MOVING VERY SLOWLY EASTWARD.
MODELS NOT HANDLING THIS FEATURE WELL. STRONGEST TSTMS WITH THIS
MAY DROP SOUTHEAST INTO NRN SD AS SFC HEATING IS STRONGEST NEAR
MOBRIDGE. DID KEEP ISOLATED POPS AFTER MIDNIGHT FOR ALL BUT FAR
NORTHEASTERN AREAS.

WILL KEEP A DRY FCST FOR FRIDAY AS HIGH PRESSURE OVER NRN ONTARIO
DROPS SOUTH AND A BIT DRIER AND MORE STABLE AIR MOVES IN FROM THE
EAST BUT YET THERE IS A VORT PROGGED TO MOVE INTO SE ND FRI AFTN.
LATER SHIFTS WILL NEED TO LOOK AT THIS FOR ANY CHANGES. DRIER AIR
WILL ENTER THE FAR ERN CWA AS UPR 40 - LOW 50 DEW PTS NORTH OF MN
ARROWHEAD ADVECTS WESTWARD...BUT DONT THINK DRIER AIR WILL MAKE
MUCH FARTHER WEST THAN ERN TIER OF COUNTIES ON FRIDAY.

FRI NIGHT INTO SATURDAY SHOULD PROVE ACTIVE. NAM/GFS PRETTY GOOD
AGREEMENT IN SHOWING COMPLEX/MCS FORMING IN WRN ND FRI EVENING
MOVING EASTWARD INTO ERN ND AFTER 06Z SAT...REACHING THE VALLEY
PRIOR TO 12Z...SO UPPED POPS TO 40 PCT FOR THIS. STILL A BIT TOO
FAR AWAY TO HIGHLIGHT AREAS FOR LIKELY POPS AS GFS IS FARTHER
NORTH THAN NAM. 45KT 850 MB JET SHOULD FUEL COMPLEX AS IT MOVES
EAST. ON SATURDAY...UNSURE ABOUT CLOUD COVER AND RESIDUAL TSTMS
FROM ANY MORNING COMPLEX...BUT SFC HEATING THAT DOES OCCUR SHOULD
SEND TEMPS INTO THE 80S AT LEAST OVER ERN ND. THIS ALONG WITH DEW
PTS NR 70 SHOULD GIVE ML CAPES NR 3000 J/KG AT PEAK HEATING. FRONT
WILL BE OVER CNTRL ND AND STORMS WILL LIKELY FIRE ALONG IT AND
MOVE EAST OVER AREA SAT NIGHT.

SUNDAY...NO CHANGES WERE MADE AND KEPT LOW POPS. NAM/GFS/CANADIAN
CAME INTO BETTER AGREEMENT IN HAVING FRONT MOVE TO NR A INL-DTL-
ABR LINE AND THEN SLOWING DOWN SUNDAY WITH SOME SHOWERS/THUNDER
ALONG AND NORTH OF BOUNDARY DAYTIME SUNDAY BEFORE CLEARING SUNDAY NIGHT.

.LONG TERM (MON-THU)...
MODELS SEEM FAIRLY CONSISTENT WITH MID-UPPER RIDGE THROUGH WED AS
500MB TROUGH APPROACHES FROM W CONUS. SFC HIGH PRESSURE AT
BEGINNING OF PERIOD WILL SLOWLY TRANSLATE E WITH FA IN RETURN FLOW
BY WED. THIS SETS THE STAGE FOR THE NEXT ROUND OF CONVECTIVE
ACTIVITY FOR THU AND WILL ADD TO FORECAST. TEMPERATURES NEAR
NORMAL WITH THIS MORE TYPICAL SUMMER PATTERN.

&&

.AVIATION...FORECAST REMAINS CHALLENGING BECAUSE OF CONVECTIVE
CHANCES AND LOW LEVEL MOISTURE REMAINING HIGH. CURRENT THINKING WILL
BE AFTERNOON MVFR CIGS WILL BECOME SCT WITH LOSS OF SOLAR...BUT THEN
AGAIN POSSIBLE TOWARD EARLY MORNING AS THE BOUNDARY LAYER BECOMES
SATURATED. BEST CHANCES FOR -TSRA APPEAR TO BE THROUGH THE EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DTR/TG
Hazardous weather outlook, Aug 10, 5:44 AM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT THU AUG 10 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT THU AUG 10 2006

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE REGION THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS
MORNING HOWEVER ANY STORMS WILL REMAIN BELOW SEVERE LIMITS.
THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING. AN
AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE DAKOTAS LATE THIS
AFTERNOON AND EVENING. AHEAD OF THE BOUNDARY...MOIST AND UNSTABLE
AIR WILL RESULT IN THE POTENTIAL FOR STORMS TO DEVELOP. A FEW
STORMS MAY BECOME SEVERE WITH THE MAIN HAZARDS BEING LARGE HAIL
AND DAMAGING WINDS LATE THIS AFTERNOON INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION LATE FRIDAY
NIGHT AND CONTINUE INTO SUNDAY AS A COLD FRONT MOVES SLOWLY EAST
ACROSS THE REGION. THE BEST CHANCES FOR THUNDERSTORMS WILL BE
SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, Aug 10, 8:30 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
930 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 W PEKIN               47.79N 98.39W
08/09/2006  E0.75 INCH       NELSON             ND   PUBLIC

0520 PM     HAIL             3 W PEKIN               47.79N 98.39W
08/09/2006  E1.00 INCH       NELSON             ND   PUBLIC

            HAIL FELL FROM 520 TO 535 PM.

0530 PM     HAIL             4 SW PEKIN              47.75N 98.39W
08/09/2006  E0.75 INCH       NELSON             ND   PUBLIC

0559 PM     HAIL             8 S PEKIN               47.68N 98.33W
08/09/2006  E0.75 INCH       NELSON             ND   PUBLIC

0615 PM     HAIL             20 NW COOPERSTOWN       47.65N 98.43W
08/09/2006  E0.88 INCH       GRIGGS             ND   PUBLIC

0704 PM     HAIL             5 N MANVEL              48.15N 97.18W
08/09/2006  E0.75 INCH       GRAND FORKS        ND   PUBLIC

0725 PM     HAIL             5 W HOPE                47.32N 97.83W
08/09/2006  E1.75 INCH       STEELE             ND   LAW ENFORCEMENT

0730 PM     HAIL             7 SW HOPE               47.25N 97.83W
08/09/2006  E0.88 INCH       STEELE             ND   PUBLIC

            HAIL FELL UNTIL 737 PM.

0742 PM     HAIL             TERREBONNE              47.83N 96.13W
08/09/2006  E0.75 INCH       RED LAKE           MN   PUBLIC

0744 PM     HAIL             1 E PILLSBURY           47.21N 97.77W
08/09/2006  E1.75 INCH       BARNES             ND   PUBLIC

0805 PM     HAIL             3 SSW PAGE              47.12N 97.60W
08/09/2006  E1.00 INCH       CASS               ND   PUBLIC

0845 PM     HAIL             1 S BUFFALO             46.91N 97.55W
08/09/2006  E0.88 INCH       CASS               ND   PUBLIC

0915 PM     HAIL             7 S ALICE               46.66N 97.56W
08/09/2006  E0.88 INCH       CASS               ND   PUBLIC

1050 PM     HAIL             FERGUS FALLS            46.28N 96.07W
08/09/2006  E0.88 INCH       OTTER TAIL         MN   LAW ENFORCEMENT

1051 PM     HAIL             FERGUS FALLS            46.28N 96.07W
08/09/2006  E0.88 INCH       OTTER TAIL         MN   PUBLIC

&&

DRIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 74 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Polk

When
August 10, 1:30 PM CST to 2:00 PM CST
Where
Polk County, East Grand Forks
Reported by
GENERAL PUBLIC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Water rose over street curbs after 2 to 2.5 inches of rain fell in less than an hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530696.